Prolongation of Hyperprolactinemia by Clozapine: A Case Report


Creative Commons License

Demir E. Y. , Sayin A.

KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY, cilt.24, sa.4, ss.371-375, 2014 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 24 Konu: 4
  • Basım Tarihi: 2014
  • Doi Numarası: 10.5455/bcp.20131127065702
  • Dergi Adı: KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY
  • Sayfa Sayıları: ss.371-375

Özet

Dopamine antagonism by antipsychotic drugs in the mesolimbic pathway leads to their therapeutic effect, while their D, receptor antagonism in the tuberoinfindibular pathway causes hyperprolactinemia. Atypical (second generation) antipsychotics cause a significantly smaller increase in PRL levels than typical antipsychotics. The main reason for this is that atypical antipsychotics have more affinity for serotonin 2A (5-HT2A) receptors than D-2 receptors. Clozapine has weak affinity for D-2 receptors in the nigrostriatal and tuberoinfundibular pathways. Thus, clozapine is accepted to have minimal extrapyramidal side effects, to not cause tardive dyskinesia and have little effect on serum prolactin levels. This is the report of a patient who developed galactorrhea and extrapyramidal side effects (EPS) due to amilsulpiride but galactorrhea continued even after amisulpride was switched to clozapine. The serum prolactin level was normalized after stopping clozapine treatment but her psychotic symptoms relapsed. Clozapine was started again but this time it was combined with aripiprazole, a partial D2 agonist agent, which has been emphasized in the literature as a treatment for antipsychotic induced hyperprolactinemia. The patient's psychiatric symptoms disappeared and her serum prolactin level returned to normal after this combination treatment.